Texas, 2009

Tornadoes and Hail in Texas, June 4, 2009

June 4, 2009 · NWS AMA · 23 events in 6 counties and zones

Thunderstorms moved off the higher terrain of New Mexico into the Panhandles during the evening. which allowed thunderstorms to intensify as they tracked across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms moved off the higher terrain of New Mexico into the Panhandles during the evening. A moist and unstable air mass was located across the Panhandles...which allowed thunderstorms to intensify as they tracked across the area. Reports of hail...straight-line wind damage...and a few brief tornado touchdowns were received. No damage or injuries were reported from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 2:22 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 4, 2:22 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT THU JUN 4 2009

.DISCUSSION...
THE KAMA RADAR WILL BE DOWN UNTIL THIS EVENING SO THE CONVECTION
INITIATING IN EASTERN NEW MEXICO AND THE WESTERN PANHANDLES WILL BE
MONITORED USING SURROUNDING RADAR AND SATELLITE IMAGERY. MOIST AND
UNSTABLE AIR IN PLACE COMBINED WITH MARGINAL SHEAR WILL PROVIDE A
SUITABLE ATMOSPHERE FOR SEVERE STORMS. THE NW FLOW ALOFT WILL ALLOW
THE ACTIVITY IN EASTERN NEW MEXICO TO DRIFT INTO THE PANHANDLES AS
WELL. EXPECTING MAINLY HIGH BASED HAIL AND WIND THREAT WITH THESE
STORMS THROUGH THE EVENING HOURS. THE UPPER RIDGE PROVIDING THE NW
FLOW WILL PUSH EAST OVERNIGHT AND SET UP OVER THE PANHANDLES
TOMORROW...WHILE WEAKENING SLIGHTLY. SO NOT EXPECTING THIS RIDGE TO
SHUT DOWN PRECIP CHANCES. IN FACT...THE NAM SUGGESTS A WEAK WAVE WILL
PUSH THROUGH THE SOUTHERN PANHANDLES AND GENERATE A FEW AFTERNOON
STORMS. KEPT MENTION OF SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF
OF THE TEXAS PANHANDLE FOR TOMORROW. THE RIDGE WILL HELP WITH THE
LOWER ATMOSPHERIC WARMING THOUGH. MODELS SUGGEST 850 MB TEMPS WILL
STEADILY RISE ON BOTH FRIDAY AND SATURDAY WITH THE WARMEST DAY BEING
SATURDAY. BOTH THE GFS AND NAM SOLUTIONS SHOW 31C 850MB TEMPS ON
SATURDAY ACROSS MOST OF THE PANHANDLES. SO THE BIG QUESTION WILL
CONCERN THE EASTERN PUSH OF THE DRYLINE. FORTUNATELY...THERE IS
REASONABLE AGREEMENT AMONG THE GFS...NAM AND EURO THAT THE DRYLINE
WILL GENERALLY SET UP ALONG THE TEXAS PANHANDLE BORDER WITH
OKLAHOMA. THIS SEEMS FINE CONSIDERING THE SUGGESTED STRENGTH AND
POSITION OF THE SURFACE TROUGH WHICH SHOULD SET UP DIRECTLY OVER THE
PANHANDLES...AND THE STRENGTH OF THE SW FLOW ALOFT. SO...DECIDED TO
TREND WITH THE MET TEMPS...WHICH WERE 5 OR SO DEGREES WARMER THAN THE
MAV. THE NAM DOES PRODUCE PRECIP ALONG AND AHEAD OF THE
DRYLINE...WHICH MAY POSE A THREAT FOR THE EXTREME SE TEXAS PANHANDLE
BUT MOST OF THE AREA SHOULD BE DRY AND WARM.

THE SURFACE TROUGH WEAKENS ON SUNDAY AND THE LEADING EDGE OF AN UPPER
TROUGH SHOULD PUSH INTO THE PANHANDLES PROVIDING A SLIGHTLY COOLER
ATMOSPHERE. A COLD FRONT IS STILL PROGGED TO ENTER THE PANHANDLES
MONDAY AFTERNOON...BUT THE MODELS ARE STILL STRUGGLING WITH THE
SPEED AND STRENGTH OF THE FRONT. HOWEVER...THERE IS GENERAL AGREEMENT
THAT THIS UPPER TROUGH WILL BRING THE TEMPS DOWN A BIT FOR TUESDAY
ALONG WITH A SLIGHT CHANCE FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. MODELS THEN LEAN TOWARD ANOTHER STRENGTHENING LEE SIDE
TROUGH AND DRYLINE SITUATION FOR WEDNESDAY INTO THURSDAY WHICH COULD
BRING A RETURN OF THE WARM AND DRY WEATHER.

JJB

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE THROUGH THE WEEKEND. WARMER AIR
WILL MOVE INTO THE PANHANDLES ON FRIDAY WITH THE HOTTEST DAY EXPECTED
ON SATURDAY. IN ADDITION...A DRYLINE WILL MOVE INTO THE EXTREME
EASTERN PANHANDLES ON SATURDAY ALLOWING THE RELATIVE HUMIDITY VALUES
TO FALL INTO THE 10 TO 15 PERCENT RANGE ACROSS MUCH OF THE
PANHANDLES. AT THE SAME TIME...WEST TO SOUTHWEST WINDS SHOULD
INCREASE TO 20 MPH OR GREATER LEADING TO CRITICAL FIRE WEATHER
CONDITIONS. SO A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL TO
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  89  62  94  63 /  40  20  20   5  10
BEAVER OK                  57  91  63 100  62 /   5  10  10  10  10
BOISE CITY OK              56  91  60  95  59 /  40  10  10   5  10
BORGER TX                  62  94  67  98  67 /  30  20  20   5  10
BOYS RANCH TX              58  96  64  98  61 /  40  20  10   5  10
CANYON TX                  56  92  61  95  61 /  40  20  10   5  10
CLARENDON TX               58  89  65  97  69 /  30  20  20   5  10
DALHART TX                 55  92  57  97  56 /  40  10  10   5  10
GUYMON OK                  59  94  61 100  61 /  20  10  10   5  10
HEREFORD TX                59  93  62  95  60 /  40  20  10   5  10
LIPSCOMB TX                59  91  66 100  66 /  10  10  10  10  10
PAMPA TX                   60  91  66  96  67 /  20  20  20   5  10
SHAMROCK TX                61  90  67  94  70 /  20  20  20  10  10
WELLINGTON TX              60  91  67  95  72 /  20  20  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Jun 4, 2:00 PM CST, 1 hour 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU JUN 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10
PM CDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVERNIGHT ACROSS MUCH OF
THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE FRIDAY AFTERNOON AND EVENING...AND ACROSS THE EASTERN
PANHANDLES MONDAY NIGHT. THUNDERSTORMS ON THESE DAYS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

ON SATURDAY...DRY AIR...WARMER WEATHER...AND INCREASING WINDS COULD
RESULT IN CRITICAL FIRE CONDITIONS ACROSS THE WESTERN PORTIONS OF
THE REGION. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
FAR WESTERN COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE WESTERN OKLAHOMA
AND THE WESTERN AND SOUTHERN TEXAS PANHANDLES SHOULD MONITOR THE
LATEST UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS
EVENING.

NUNEZ

In the hours before

Special weather statement, Jun 4, 2:21 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT THU JUN 4 2009

TXZ001-006-042115-
DALLAM TX-HARTLEY TX-
321 PM CDT THU JUN 4 2009

...STRONG THUNDERSTORM ACROSS WESTERN HARTLEY AND SOUTHWEST DALLAM
COUNTIES UNTIL 415 PM CDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF DALHART...OR ABOUT 16 MILES
NORTH OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

RN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Hartley

When
June 4, 3:17 PM CST to 3:19 PM CST
Where
Hartley County, 6 mi S of Dalhart to 3.08 mi SE of (Dht)dalhart Muni Ar
Rating
EF0
Path length
0.52 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
35.983, -102.520

A law enforcement official reported that a tornado touched down for about two minutes six miles south of Dalhart. The tornado tracked northeast and lifted about three miles southeast of the Dalhart Municipal Airport. The tornado remained over open country and no damage or injuries were reported.

Hail, Hartley

When
June 4, 4:06 PM CST
Where
Hartley County, 7.41 mi SE of Romero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.650, -102.830

Hail, Moore

When
June 4, 4:20 PM CST
Where
Moore County, 2.36 mi NNW of Dumas
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -101.990

Hail, Moore

When
June 4, 4:24 PM CST
Where
Moore County, 1.78 mi NE of Dumas
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.870, -101.950

Hail, Moore

When
June 4, 4:40 PM CST
Where
Moore County, 5.09 mi E of Dumas
Measured
0.75 in hail
Reported by
Public
Coordinates
35.860, -101.880

Thunderstorm Wind, Oldham

When
June 4, 5:02 PM CST to 5:04 PM CST
Where
Oldham County, Vega
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.250, -102.430

Hail, Oldham

When
June 4, 5:03 PM CST
Where
Oldham County, 4.82 mi NW of Wildorado
Measured
0.75 in hail
Reported by
Public
Coordinates
35.240, -102.270

Hail, Oldham

When
June 4, 5:08 PM CST
Where
Oldham County, 2.65 mi WNW of Wildorado
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.220, -102.240

Tornado, Oldham

When
June 4, 5:08 PM CST to 5:11 PM CST
Where
Oldham County, 1 mi W of Vega to 0.39 mi NNW of Vega
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
Broadcast Media
Coordinates
35.250, -102.448

A tornado touched down about one mile west of Vega around 1708 CST and tracked east northeast for about one mile where it lifted around 1711 CST about one half of a mile north northwest of Vega. The tornado remained over open country and no damage or injuries were reported.

Hail, Oldham

When
June 4, 5:09 PM CST
Where
Oldham County, 2.99 mi NNW of Wildorado
Measured
0.88 in hail
Reported by
Public
Coordinates
35.240, -102.220

Hail, Oldham

When
June 4, 5:10 PM CST
Where
Oldham County, 2.9 mi ENE of Adrian
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.630

Hail, Hansford

When
June 4, 5:12 PM CST
Where
Hansford County, 8.24 mi SW of Hitchland
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -101.410

Tornado, Randall

When
June 4, 5:33 PM CST
Where
Randall County, 14 mi SW of Amarillo
Rating
EF0
Path length
0.13 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.057, -101.995

A tornado touched down briefly near Farm to Market Road 2219 and City Lake Road and was reported by an amateur radio operator. The tornado was on the ground for less than one minute and remained over open country. No damage or injuries were reported.

Hail, Deaf Smith

When
June 4, 5:40 PM CST
Where
Deaf Smith County, 4.84 mi N of Simms
Measured
0.75 in hail
Reported by
Public
Coordinates
35.100, -102.660

Tornado, Randall

When
June 4, 5:40 PM CST to 5:42 PM CST
Where
Randall County, 7 mi W of Canyon to 4.58 mi ENE of Umbarger
Rating
EF0
Path length
0.75 mi
Path width
100 yd
Reported by
Amateur Radio
Coordinates
34.980, -102.044

A tornado touched down about seven miles west of Canyon around 1740 CST and tracked northeast where it lifted about four and a half miles east northeast of Umbarger just west of the intersection of Farm to Market Road 1062 and City Lake Road. The tornado remained over open country and was on the ground for about two minutes. No damage or injuries were reported.

Thunderstorm Wind, Randall

When
June 4, 5:44 PM CST to 5:46 PM CST
Where
Randall County, 5.1 mi W of Canyon
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.980, -102.010

The high thunderstorm wind gust was estimated along U.S. Highway 60 about five miles west of Canyon.

Thunderstorm Wind, Randall

When
June 4, 5:45 PM CST to 5:48 PM CST
Where
Randall County, 7 mi W of Canyon
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.980, -102.044

The strong thunderstorm wind gust destroyed a barn at Farm to Market Road 1062 and Blessen Road. The public reported that an animal was injured.

Thunderstorm Wind, Randall

When
June 4, 5:45 PM CST to 5:47 PM CST
Where
Randall County, 8 mi W of Canyon
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
34.980, -102.061

Strong thunderstorm wind gusts caused the roof to be peeled off from a barn at Farm to Market Road 1062 and Bushland Road.

Thunderstorm Wind, Randall

When
June 4, 5:47 PM CST to 5:50 PM CST
Where
Randall County, 3 mi ENE of Umbarger
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
34.967, -102.051

Strong thunderstorm wind gusts caused numerous sheets of tin to be removed from small structures along U.S. Highway 60. There were also some downed tree branches that were observed.

Thunderstorm Wind, Randall

When
June 4, 5:48 PM CST to 5:50 PM CST
Where
Randall County, 3.51 mi NE of Umbarger
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.980, -102.050

The Randall County Emergency Manager estimated thunderstorm wind gusts of fifty-six knots about seven miles west of Canyon.

Hail, Deaf Smith

When
June 4, 5:52 PM CST
Where
Deaf Smith County, 4.15 mi S of Milo Center
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.920, -102.400

Thunderstorm Wind, Deaf Smith

When
June 4, 5:59 PM CST to 6:01 PM CST
Where
Deaf Smith County, Dawn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.920, -102.200

Amateur radio operators reported six inch tree limbs blown down along U.S. Highway 60 at Farm to Market Road 809.

Thunderstorm Wind, Deaf Smith

When
June 4, 6:00 PM CST to 6:02 PM CST
Where
Deaf Smith County, Hereford
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

The Hereford Fire Department reported that a roof had been blown off a lumber yard and that small tree limbs were downed by the strong thunderstorm wind gusts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177300, 176533, 176534, 176535, 176536, 176579, 176537, 176538, 176544, 176539, 176540, 176541, 176545, 176542, 176546, 176580, 176584, 176585, 176586, 176581, 176543, 176582, 176583.